Texas, 2017

Damaging Winds in Texas, February 20, 2017

February 20, 2017 · NWS HGX · 3 events in 2 counties and zones

Late night showers and thunderstorms produced some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$10,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Late night showers and thunderstorms produced some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Feb 19, 11:27 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Feb 19, 11:27 PM CST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1127 PM CST Sun Feb 19 2017

.AVIATION...
Just minor tweaks for the 6z TAFs compared to the previous set.
Most fcsts were already updated for estimates as to when the
leading edge of storms currently in cntl will be moving into SE Tx
overnight. Moderate to heavy rain & perhaps 25-40kt gusts
expected along the initial boundary followed by several hours of
light to occasional moderate rainfall during the day Mon. Did
bring in some more favorable aviation conditions in the mid/late
afternoon hours. There's a chance we fog up tomorrow night w/
light winds & wet grounds. 47

&&

.PREV DISCUSSION... /ISSUED 1006 PM CST Sun Feb 19 2017/
More models are jumping on board with the Texas Tech WRF in
showing a little earlier arrival of the approaching system
overnight tonight. Current thinking puts the onset of showers and
storms to around 1 to 4 am for the Brazos Valley down to Matagorda
Bay, 3 to 6 am for the Houston metro, and 5 to 8 am for Liberty
County and around Galveston Bay. Of course, this is just the
onset, and showers and storms will likely impact SE Texas for much
of the day tomorrow. Some models including the HRRR are
suggesting the formation of a surface boundary which could be a
focus for training storms and heavier rainfall. Confidence on
where this boundary ends up focusing the heaviest rainfall is low.
A Flash Flood Watch remains in effect for much of SE Texas from 3
am to 4 pm. 11/47

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      64  72  57  76  55 / 100  70  10  20  10
Houston (IAH)              69  72  61  76  59 /  80 100  30  30  10
Galveston (GLS)            68  70  63  72  62 /  60 100  50  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch from 3 AM CST Monday through Monday afternoon
     for the following zones: Austin...Brazoria...Brazos...
     Burleson...Chambers...Colorado...Fort Bend...Galveston...
     Grimes...Harris...Jackson...Liberty...Madison...Matagorda...
     Montgomery...San Jacinto...Walker...Waller...Washington...
     Wharton.

GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 6 AM CST Monday for
     the following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Waters from Freeport to the
     Matagorda Ship Channel from 20 to 60 NM...Waters from High
     Island to Freeport from 20 to 60 NM.

     Dense Fog Advisory until 7 AM CST Monday for the following
     zones: Coastal waters from High Island to Freeport out 20
     NM.

&&
Hazardous weather outlook, Feb 19, 4:00 AM CST, 21 hours before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
400 AM CST Sun Feb 19 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-201000-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
400 AM CST Sun Feb 19 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Patchy fog and light drizzle will reduce visibility this morning
to less than 3 miles. A few areas could experience locally dense
fog with visibility below a 1/2 mile at times. Use caution if
driving this morning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An upper level trough will approach the state tonight. Showers and
thunderstorms are expected to develop around midnight and
overspread the region. A few of the storms could become strong
west of a Crockett to Houston to Bay City line with gusty winds
and small hail. However, The primary hazard will be heavy rain.
At this time...the heaviest rain is expected to fall between 3 AM
and 9 AM with light to moderate rain lingering into the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight into early Monday.

GMZ330-335-350-355-370-375-201000-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
400 AM CST Sun Feb 19 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Sea fog will be possible through tonight. Visibility could fall
below a mile at times.

A storm system will bring additional showers and thunderstorms
late tonight. A few of the storms could be strong with heavy rain
reducing visibility and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A storm system will bring additional showers and thunderstorms
on Monday. A few of the storms could again be strong with heavy
rain reducing visibility and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Ft Hood radar (KGRK), 77 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burleson

When
February 20, 1:00 AM CST
Where
Burleson County, 2.85 mi NNE of Davidson
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Law Enforcement
Coordinates
30.509, -96.614

A large tree was downed and blocked the road near the intersection of County Road 120 and FM 3058.

Thunderstorm Wind, Burleson

When
February 20, 1:00 AM CST
Where
Burleson County, 3.72 mi NNE of Gus
Measured
54 kt (62 mph) estimated gust
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
30.502, -96.833

Large trees were downed and blocked parts of County Road 319.

Thunderstorm Wind, Houston

When
February 20, 3:00 AM CST
Where
Houston County, 2.39 mi N of Porter Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$4,000
Reported by
Law Enforcement
Coordinates
31.305, -95.603

Power lines and trees were downed along Highway 7 between Crockett and the county line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676604, 676605, 676606.